Back
healthwords.aihealthwords.ai
Cart
Search
treatment icon
treatment

Aspirin

Dr Karen Martin
Reviewed by Dr Karen MartinReviewed on 19.10.2023 | 4 minutes read
EmailFacebookPinterestTwitter

Aspirin is an anti-inflammatory painkiller and antiplatelet. It tends to come in two different strengths: 325 mg and 81 mg (also known as baby aspirin). The 325 mg dose is primarily used as a pain reliever, and the 81 mg is used as an antiplatelet to help prevent blood clots from forming in the body.

Aspirin can come in many different formulations, including dispersible, gastro-resistant and regular tablets. When taken as a tablet, it is important that it is taken with or after food as it can cause stomach irritation. It is also formulated as oral gels, heat rub-on gels and heat sprays. It can start to work within 20 to 30 minutes of taking it, or instantly with rub or spray-on formulations.

Doctor’s advice

Who is it for?

There are two key uses for aspirin: an anti-inflammatory painkiller and an antiplatelet, which is given to prevent cardiovascular events. If your doctor has suggested you are at a high risk of cardiovascular events, they may prescribe 81 mg daily. Don’t start taking it without speaking to your doctor though, as all medications carry possible risks as well as benefits.

Aspirin as a pain reliever is suitable for people who have tried acetaminophen and are still in some pain. It can be a good next step in the treatment of musculoskeletal conditions such as sprains and strains. Taking aspirin gives more relief than acetaminophen alone. Aspirin is also effective for toothache which is why there is aspirin-based oral gel available.

How does it work?

Aspirin is a nonsteroidal anti-inflammatory drug (NSAID) from the same family as ibuprofen and naproxen. Because of this, make sure you aren’t taking aspirin alongside other anti-inflammatories or any other painkiller containing aspirin, as this can upset your stomach.

Aspirin’s anti-inflammatory effect works by blocking the body’s production of chemicals called prostaglandins, which are released in response to illness or injury. Prostaglandins can cause pain and inflammation to alert the body that it is unwell. By stopping prostaglandin production, this medication can stop pain, inflammation and also fever.

Aspirin’s antiplatelet effect works by stopping platelets from bunching together and therefore stops the blood from forming clots as easily.

You can take a dose of aspirin every 4-6 hours if needed but you should not take more than 4 g in 24 hours.

Should anyone avoid taking aspirin?

Like all medications, avoid aspirin if you have previously had an allergic reaction to the medication, if you have severe kidney or liver problems, or if you take other medications or have medical conditions where you would normally discuss it with your doctor or pharmacist before starting something new.

No one under the age of 18 should take aspirin due to an adverse reaction called Reyes syndrome, which can be very serious.

If you are asthmatic and haven’t had anti-inflammatories before, they can sometimes cause an acute asthma attack.

You should avoid aspirin if you are trying to get pregnant or are already pregnant, unless advised by your midwife or doctor. If you have a known stomach ulcer, or inflammatory bowel disease, you should avoid taking aspirin unless recommended by your doctor.

Are there any side effects?

Common side effects include headaches, feeling dizzy, nausea and vomiting. This is often because excess amounts of aspirin in the brain can bind to other receptors causing undesired effects. In this case, you may wish to try a lower dose.

Indigestion and heartburn are other common side effects of all anti-inflammatories, as they can irritate the lining of the stomach. If they are taken in the long-term without any stomach protection medication, they can cause stomach ulcers.

If you have started aspirin and your doctor doesn’t know, you should speak to them to see if they would recommend stomach protection medication when taking aspirin.

As with any medication, seek urgent medical advice if any symptoms develop of an allergic reaction such as a skin rash, shortness of breath, wheezing, or swelling of the tongue, mouth, lips, face or throat.

Was this helpful?

Was this helpful?

This article has been written by UK-based doctors and pharmacists, so some advice may not apply to US users and some suggested treatments may not be available. For more information, please see our T&Cs.
Dr Karen Martin
Reviewed by Dr Karen Martin
Reviewed on 19.10.2023
EmailFacebookPinterestTwitter
App Store
Google Play
Piff tick
Version 2.26.5
© 2024 Healthwords Ltd. All Rights Reserved